Wisconsin, 2021

Flash Flood and Hail in Wisconsin, July 14 to 15, 2021

July 14 to 15, 2021 · NWS GRB · 8 events in 5 counties and zones

Several rounds of thunderstorms developed across northeast Wisconsin during the afternoon and evening hours. The strongest storms produced hail up to ping pong size, damaging wind gusts, along with heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Several rounds of thunderstorms developed across northeast Wisconsin during the afternoon and evening hours. The strongest storms produced hail up to ping pong size, damaging wind gusts, along with heavy rain and flash flooding. Portions of east-central Wisconsin received 2 to 5 inches of rain through the overnight hours. Lightning struck a hour in Kiel, causing a fire, as well as a pole in Green Bay, which damaged 2 garages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 14, 11:51 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 14, 11:51 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1251 PM CDT Wed Jul 14 2021

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 426 AM CDT Wed Jul 14 2021

Severe thunderstorms with damaging winds and torrential rainfall
are possible this afternoon into tonight. Scattered (non-severe)
storms could linger into Thursday, then an extended period of
quiet mid-summer weather is anticipated for the rest of the work
week, upcoming weekend, and the start of next week.

A weak large scale upper trough will linger near the Great Lakes
region into the weekend. Then the trough will shift toward New
England as an upper anticyclone intensifies over the Intermountain
West. With the exception of tomorrow (which will be cooler),
temperatures will be near to modestly above normal. Above normal
rainfall is expected for most of the area, and some locations
could receive excessive amounts. But the precipitation will be
front-weighted in the forecast period, with little or no
significant precipitation after tomorrow.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 426 AM CDT Wed Jul 14 2021

Unfortunately, the details of the evolution of the severe threat
across the area are more unclear than they appeared to be yesterday
at this time. The severe threat has not necessarily diminished,
but the ability to pin down the convective evolution leading to it
has become muddled. Spread among the CAMS on the handling of
ongoing convection to the west has increased. It is unclear whether
or not the storms over SD/NE will evolve into a classic wind
producing MCS and race east across the area this afternoon. Some
of the guidance still shows that, but some suggests the incoming
convection will remain weaker and less organized, and the severe
risk will be tied to clusters of storms that form across the
area.

The factor most likely to limit the organization of the ongoing
convection is the lack of a large reservoir of very unstable air
along and south of a defined E/W boundary stretched out across the
region. The air mass across WI and to the south is actually still
recovering from the passage of the weak decaying/stacked cyclone
that lifted out across Michigan yesterday. MUCAPEs across the
region early this morning were generally around 1000 J/kg and sfc
dew points were generally in the low-mid 60s. The air mass is
more unstable across IA (~2000 J/kg MUCAPES with dew points around
70F), but even those values are certainly not high-end considering
what can occur in mid-July. So what remains to be seen is whether
or not the conditions that are in place will be sufficient for
the Plains convection to continue to organize into a strong MCS.
If it does, the severe threat will evolve similar to what was
anticipated 24 hour ago. If not, the severe threat will be delayed
a bit and the strong winds may be more isolated.

Regardless of how the severe threat evolves, the storms are likely
to produce torrential rainfall when they arrive. That will bring
a risk of flash flooding. The complex may tend to backbuild into
the LLJ overnight, but that would most likely take the heaviest
rains south of the area. So anticipate the flooding threat will be
more tied to excessive rainfall rates with the strongest storms,
especially as they move through urban areas.

There is some indication convection may be slow to clear E-C WI on
Thursday as additional shortwave energy may result in a wave
riding up the front. Any severe threat tomorrow should remain to
our south. Temperatures tomorrow will be cooler in the wake of
the front that will cross the area, and likely due to having a lot
of water to evaporate from today/tonights rainfall.

.LONG TERM...Thursday Night Through Tuesday
Issued at 426 AM CDT Wed Jul 14 2021

As the intense mesoscale low pressure system responsible for
strong convective activity moves out of the western Great Lakes
region and into eastern Canada on Thursday, storms should
dissipate by Thursday evening as high pressure moves into our
region under a fairly broad upper ridge. The high pressure ridging
will bring dry conditions for the remainder of the week and into
next week. This weather feature, and the overall pattern, should
then remain fairly static, with no major changes in air mass or
introduction of new weather systems.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1251 PM CDT Wed Jul 14 2021

TAF sites will all start out VFR; however, a line of thunderstorms
will impact each of the TAF sites within the first 4 to 5 hours of
TAF issuance. A secondary round of convection could impact eastern
TAF sites during the early evening hours around 02Z. Made minor
adjustments on the timing of both lines of convection. Otherwise,
expect MVFR conditions once convection arrives, with some IFR
conditions possible in the heaviest rainfall. Similar to earlier
forecasts, aviation forecast guidance kept dropping ceilings to
IFR tonight, but this again seemed a bit too pessimistic at this
time. The best chance of that happening would be across the
eastern TAF sites, where rain may linger the longest.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......ML
AVIATION.......Cooley
Hazardous weather outlook, Jul 14, 2:47 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
347 AM CDT Wed Jul 14 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
347 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms with damaging winds and torrential rainfall
are possible this afternoon and evening.

The greatest risk for severe storms will occur between 300 pm and
midnight. Although severe weather is possible across the entire
area, the greatest risk will be across central and east-central
Wisconsin. The primary hazards associated with the storms will be
damaging wind gusts and torrential rainfall, which could produce
flash flooding. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms could linger into Thursday. Severe weather is not
expected Thursday, but a few of the storms could still produce
heavy rainfall, especially in east-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Severe weather spotter activation will likely be needed this
afternoon into this evening.

LMZ521-522-541>543-151100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
347 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times this afternoon through
tonight. Some of the storms could produce strong winds and
torrential rainfall, and pose a significant hazard to boaters on
the bay and lake.

Patchy dense fog could result in hazardous navigation this
afternoon and tonight, mainly on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms and patchy dense fog could linger into
Thursday.

Skowronski/ML

In the hours before

Special weather statement, Jul 14, 11:59 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1259 PM CDT Wed Jul 14 2021

WIZ030-035-036-045-141915-
Wood WI-Waushara WI-Marathon WI-Portage WI-
1259 PM CDT Wed Jul 14 2021

...THUNDERSTORMS CROSSING CENTRAL WISCONSIN EARLY THIS AFTERNOON...

At 1257 PM CDT, Doppler radar was tracking the northern end of a
complex of strong thunderstorms along a line extending from 11 miles
southwest of Babcock to the southern Wisconsin border. Movement was
east northeast at 25 mph.

Winds in excess of 30 mph and torrential rainfall will be possible
with these storms.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Weston,
Rib Mountain, Mosinee, Abbotsford and Redgranite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4502 9032 4504 9020 4512 9020 4512 8922
      4425 8923 4424 8889 4398 8889 4398 8960
      4425 8960 4425 9032
TIME...MOT...LOC 1757Z 250DEG 22KT 4414 9024 4456 9061

Uhlmann
Special weather statement, Jul 14, 12:49 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Wed Jul 14 2021

WIZ010-141930-
Oneida WI-
149 PM CDT Wed Jul 14 2021

...THUNDERSTORMS FORMING OVER ONEIDA COUNTY...

At 145 PM CDT, Doppler radar was tracking thunderstorms developing
in a line across Oneida County near Willow Reservoir, or 16 miles
northwest of Rhinelander, remaining near stationary at this time.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. The near stationary nature of this storm will allow for
very heavy localized rainfall.

Locations impacted include...
Rhinelander, Newbold, Crystal Lake Scout Reservation, Willow Lake,
Willow Reservoir, Three Lakes, Sugar Camp, Hazelhurst, Lake Tomahawk
and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4583 9005 4583 8905 4560 8905 4561 9004
TIME...MOT...LOC 1847Z 239DEG 9KT 4574 8974

Uhlmann
Local storm report, Jul 14, 1:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HEAVY RAIN       1 SE HAZELHURST         45.78N 89.70W
07/14/2021  M1.02 INCH       ONEIDA             WI   MESONET

            IN THE LAST 40 MINUTES.

&&

SAC
Special weather statement, Jul 14, 1:33 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
233 PM CDT Wed Jul 14 2021

WIZ018>020-030-031-035>039-045-048>050-074-142145-
Lincoln-Langlade-Menominee-Marathon-Shawano-Wood-Portage-Waupaca-
Outagamie-Brown-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
233 PM CDT Wed Jul 14 2021

...THUNDERSTORMS CROSSING CENTRAL WISCONSIN THIS AFTERNOON...

At 130 PM, line of thunderstorms was crossing central Wisconsin,
forming a line from central Marathon through central Waushara
counties. Storms were moving east northeast at around 25 mph.

Wind gusts around 30 to 35 mph will be possible at times, as well
as heavy rainfall.

Please remember to avoid driving through any flooded roadways.
Consider seeking shelter in a building if you are outside as
storms approach.

Uhlmann

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Oneida

When
July 14, 1:40 PM CST
Where
Oneida County, 3.94 mi SSW of Sugar Camp
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.734, -89.337

Ping pong size hail fell south of Sugar Camp.

Thunderstorm Wind, Oconto

When
July 14, 2:30 PM CST
Where
Oconto County, 4.15 mi N of Flintville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
44.710, -88.120

Thunderstorm winds downed a tree and heavily damaged a roof in Sobieski.

Thunderstorm Wind, Calumet

When
July 14, 2:30 PM CST
Where
Calumet County, Harrison
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
44.130, -88.280

Thunderstorm winds damaged a sturdy large wooden playset.

Thunderstorm Wind, Brown

When
July 14, 2:40 PM CST
Where
Brown County, 1.48 mi W of Green Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
44.520, -88.050

Thunderstorm winds downed multiple large branches in Green Bay. A large tree branch damaged the roof of a minivan.

Lightning, Brown

When
July 14, 2:50 PM CST
Where
Brown County, 0.85 mi SW of Green Bay
Property damage
$15,000
Reported by
Social Media
Coordinates
44.510, -88.030

Lightning struck a pole on South Oakland Street in Green Bay and fell on two garages causing damage.

Thunderstorm Wind, Manitowoc

When
July 14, 3:10 PM CST
Where
Manitowoc County, 0.69 mi S of (Mtw)manitowoc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.110, -87.680

Thunderstorm winds downed trees in the northwest portion of Manitowoc and to the northwest. The time of this event is an estimate based on radar data.

Lightning, Calumet

When
July 14, 6:30 PM CST
Where
Calumet County, 0.85 mi SW of Kiel
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.910, -88.040

Lightning struck a house on 10th Street in Kiel and causing a fire and extensive damage.

Flash Flood, Manitowoc

When
July 14, 11:00 PM CST to July 15, 6:00 AM CST
Where
Manitowoc County, 2.48 mi SW of Two Rivers to 1.47 mi SSE of Manitowoc
Cause
Heavy Rain
Property damage
$28,000
Reported by
911 Call Center
Coordinates
44.129, -87.610

Several rounds of thunderstorms dumped rainfall amounts of 3 to 5 inches during the afternoon and evening hours of July 14. Numerous reports of flooded and impassable roads were reported in Manitowoc and surrounding areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959913, 960131, 960691, 959915, 960068, 959916, 960072, 959930.